Search

Tardive dyskinesia

Definition

Tardive dyskinesia is a disorder that involves involuntary movements, especially of the lower face. Tardive means "delayed" and dyskinesia means "abnormal movement."

Causes, incidence, and risk factors

Tardive dyskinesia is a serious side effect that occurs when you take medications called neuroleptics. Most often, it occurs when you take the medication for many months or years, but in some cases it can occur after you take them for as little as 6 weeks.

The drugs that most commonly cause this disorder are older antipsychotic drugs, including:

  • Chlorpromazine
  • Fluphenazine
  • Haloperidol
  • Trifluoperazine

Other drugs, similar to these antipsychotic drugs, that can cause tardive dyskinesia include:

  • Flunarizine (Sibelium)
  • Metoclopramide
  • Prochlorperazine

Newer antipsychotic drugs seem less likely to cause tardive dyskinesia, but they are not entirely without risk.

Symptoms

  • Facial grimacing
  • Finger movement
  • Jaw swinging
  • Repetitive chewing
  • Tongue thrusting

Signs and tests

Treatment

Support Groups

Expectations (prognosis)

If diagnosed early, the condition may be reversed by stopping the drug that caused the symptoms. Even if the antipsychotic drugs are stopped, the involuntary movements may become permanent and in some cases may become significantly worse.

Complications

Calling your health care provider

Prevention

References

Kompoliti K, Horn SS, eds. Drug-induced and iatrogenic neurological disorders. In: Goetz CG, ed. 3rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 55.

Lang A. Other movement disorders. In: Goldman L, Ausiello D, eds. . 23rd ed. Philadelphia, Pa: Saunders Elsevier;2007:chap 434.

Encyclopedia content is provided as information only and not intended to replace the advice and instruction from your personal physician.